Alert archive / Oregon / Flash Flood Warnings in 2002

Flash Flood Warning 4, NWS Boise, ID

July 19, 2002Malheur County, Oregon

NWS Boise, ID issued this flash flood warning at Jul 19, 2002, 2:24 PM MDT for Malheur County, Oregon. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2002, 2:24 PM MDT (20:24 UTC)
Expired
Jul 19, 2002, 3:45 PM MDT
In force
81 min
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

County Malheur County, OR

The radar

The Boise radar (KCBX), 111 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
1910 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOI 192024
FFWBOI
ORC045-192145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BOISE ID
220 PM MDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL MALHEUR COUNTY IN SOUTHEAST OREGON

* UNTIL 345 PM MDT

* AT 213 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 18 MILES SOUTHWEST OF LITTLE VALLEY...OR ABOUT 36 MILES 
  WEST OF HOMEDALE...THIS STORM IS SHOWING LITTLE MOVEMENT.


FLOOD WATERS ARE MOVING DOWN COTTONWOOD CREEK IN MALHEUR COUNTY
AND MAY CUT CROWLEY ROAD SOUTH OF HARPER JUNCTION.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BOISE.

LAT...LON 4369 11779 4356 11761 4380 11723 4396 11745

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:30 AM MDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 19, 9:30 AM MDT, 4 hours 54 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION NATIONAL
WEATHER SERVICE BOISE IDAHO
930 AM MDT FRI JUL 19 2002

VERY MOIST AIR MASS OVER FORECAST AREA TODAY. CLOSED UPPER LOW OVER
NORTHERN NEVADA SET TO CROSS INTO SOUTHEAST OREGON. ASSOCIATED
VORTICITY FIELD AND UPPER LEVEL DIFFLUENCE WILL PROVIDE LIFT FOR ANY
AFTERNOON INSTABILITY THAT DEVELOPS, BUT WITH EXTENSIVE CLOUDS WITH
THE WRAP-AROUND MOISTURE SHIELD, SOLAR HEATING MAY BE INHIBITED AT
MANY LOCATIONS ESPECIALLY NORTH AND WEST OF BOISE. CURRENT FORECAST
OF GENERAL SCATTERED SHOWERS WITH AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS LOOKS GOOD. WILL REMOVE AFTERNOON WORDING FROM UPPER
TREASURE VALLEY ZONE SINCE RADAR SUGGESTS A FEW SHOWERS ALREADY
ACTIVE HERE. /FUGAZZI

.BOI...NONE.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:51 PM MDTFlash Flood WarningBOIMalheur54 min
Jul 19, 4:44 PM MDTFlash Flood WarningBOIMalheur91 min

Nearby

Flash Flood Warnings in Oregon, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.